Thunderstorm Wind, Decatur
- When
- June 13, 11:38 PM CST
- Where
- Decatur County, 4.18 mi W of Traer
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.923, -100.728
During the late evening and overnight hours a line of thunderstorms moved into Northwest Kansas from the northwest. Wind gusts up to 67 MPH were reported, with the highest gust reported near Oakley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late evening and overnight hours a line of thunderstorms moved into Northwest Kansas from the northwest. Wind gusts up to 67 MPH were reported, with the highest gust reported near Oakley. Wind gusts of this magnitude usually do not occur during this time of the night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 11:16 PM CST, 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 1116 PM MDT Fri Jun 13 2025 .KEY MESSAGES... - Some fog and stratus is possible Saturday morning; dense fog can't be ruled out. - Discrete cells Friday afternoon may eventually grow upscale into a cluster during the evening. Strong to severe storms are forecast. - Strong to perhaps severe potential continues through the weekend. Tuesday may be a more widespread severe weather day. - Above normal temperatures are likely to persist through the upcoming weekend. && .UPDATE... Issued at 1105 PM MDT Fri Jun 13 2025 The watch for Yuma county has expired. No other changes to the other watch in place through 09Z. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 1114 PM MDT Fri Jun 13 2025 Similar to last night a cluster of storms is following the mean wind to the ESE across portions of NW Kansas. A 2nd additional cluster has also developed south of Interstate 70 and should also move to the ESE as well. Continuing to think that wind gusts around 70 mph will be the primary hazard especially if any bowing segments can develop; hail up to ping pong ball size remains possible as well as ample elevated CAPE around 3500-4000 j/kg remains in place. Do have some concerns on hail size given the potential for numerous updrafts in place so think it would have to take a dominant updraft for the hail threat to fully materialize. The other factor to watch as well will be very heavy rainfall leading to some flooding potential given a moist environment remaining in place. Some locales Thursday night from Hitchcock county down through Gove county received 1-2 inches of rainfall last night so this strip seems to be the "most" at risk for some flooding concerns. Winds overnight are forecast to continue from the southeast as moisture advection continues which may lead again to some fog around sunrise, but will be dependent on how quickly this round of rainfall moves out of the area. With the potential for rainfall to continue through the night with redevelopment as some subtle isentropic ascent presents itself int 305K level will refrain for now for introducing fog into the forecast given the conditional nature and low confidence in exactly where the better potential may lie. Saturday, moisture continues to stream into the area with the potential for low 70 dew points moving into the eastern third of the area. A overall fairly volatile environment looks to be in place with very high surface and MUCAPE values exceeding 5000 j/kg and wind shear of 35-40 knots according to the 00Z RAP. RAP is suggesting a 700mb vort max perhaps and MCV emanating from convection from Wyoming/Montana overnight towards the area. This may be a source of lift for the afternoon for eastern portion of the area should this set up a bit further west; another potential source of lift would be approaching our convective temperature in the upper 80s to low 90s. If a storm where to form in this environment very large hail, damaging winds and perhaps a tornado would all be on the table as storms would be surface based given very low LCL's. Latest RAP also does suggests some increase in mid level moisture across western portions of the area during the afternoon. A stout 700mb CAP is in place and given a lack of any obvious forcing don't anticipate any storms to develop but may need to keep an eye on landspout potential given some low level curvature in the winds and very steep lapse rates, if a boundary where to become evident this threat would increase. A more pronounced wave off of the Cheyenne Ridge may lead to the relative better chance for storm development towards the Yuma county areas after 01Z. If this storm can survive then severe weather would be possible however confidence is a little iffy at this time in that. Some guidance is also suggesting that redevelopment via an MCV and/or isentropic lift may occur overnight as well. Some severe potential may be in play with that as elevated CAPE remains in play as well. As for temperatures I have brought down high temperatures a few degrees from the previous forecast given the trend towards a more moist environment with higher dew points. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 109 PM MDT Fri Jun 13 2025 Sunday, the pattern looks to remain largely the same as the ridge continues to push in farther from the southwest and the low over Missouri slows exits to the east. The Goodland CWA looks to be on the northeastern edge of the ridge, so we can still expect to see some shortwave systems impacting the area, allowing us to see some isolated, daily storms through Monday afternoon. This continues until Tuesday evening when a large trough is expected to enter from the Pacific northwest and push the high back south. This looks to be our next good chance at storms and we have a 15% outlook from SPC for this risk. As this trough pushes farther east, there will be multiple waves of divergence that will promote storm development through around Thursday night. Around Friday morning, give or take a day, the high looks to move back north, into the Great Plains, blocking us from the jet for a good portion of the weekend. This will cause temperatures to climb and keep any good chances at precipitation at bay. This will increase the potential for critical fire weather conditions, so we will be keeping a close eye on that. High temperatures Sunday through Tuesday will be in the 90s, with 100 not out of the question. Wednesday and probably Thursday, temperatures look to be capped about 7-10 degrees cooler, before the high returns. When the high returns late next week, we can expect mid 90s to low 100s. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1021 PM MDT Fri Jun 13 2025 Continuing to watch a cluster of storms turn to the ESE from northeast Colorado and west Nebraska. Confidence is higher in impacts to KMCK from this with very heavy rain and severe winds main concern at this time; a little more iffy still for KGLD which will be dependent on southward development along an outflow boundary so will maintain the Prob30 for now. Dependent on how quickly the rain moves out of the area fog and/or stratus may develop Saturday morning as moisture continues to advect in but confidence is not high enough to include in the TAF at this time. SSE winds are forecast to continue Saturday with some gusts of 20-25 knots. Another potential for afternoon and evening showers and storms but coverage remains less than 30% confidence at this time so will not include in this set of TAFS. There is however a signal for a LLJ for KGLD with LLWS so have included that, the orientation of the jet will be dependent if KMCK will need to eventually be included. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Trigg SHORT TERM...Trigg LONG TERM...CA AVIATION...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 1108 PM MDT Fri Jun 13 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150515- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1108 PM MDT Fri Jun 13 2025 /1208 AM CDT Sat Jun 14 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Strong to severe thunderstorms are ongoing or developing across the area. A Severe Thunderstorm Watch is in effect for the rest of the area except Yuma, Kit Carson and Cheyenne counties in Colorado and Greeley and Wichita counties in Kansas; this watch runs through 3am MT or 4am CT. Damaging winds to 70 mph and hail up to ping pong ball size remain possible through the night. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Late afternoon and evening storms are possible each day through the weekend. Large hail and damaging winds continue to be the primary threats each day. Late afternoon and evening storms are possible each day through the weekend. Large hail and damaging winds continue to be the primary threats each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
1003 PM MDT Fri Jun 13 2025
COZ090-140430-
Yuma County CO-
1003 PM MDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN YUMA COUNTY THROUGH 1030
PM MDT...
At 1003 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Wray to 13 miles south of
Eckley. Movement was south at 15 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Wray around 1010 PM MDT.
This includes Highway 385 between mile markers 231 and 256.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado. A Severe Thunderstorm Watch also remains in
effect until 300 AM MDT for northwestern Kansas...and southwestern
Nebraska.
&&
LAT...LON 4036 10205 3999 10205 3973 10256 4007 10261
TIME...MOT...LOC 0403Z 341DEG 13KT 4013 10210 3992 10246
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
1017 PM MDT Fri Jun 13 2025
NEZ079-140445-
Dundy NE-
1017 PM MDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT DUNDY COUNTY THROUGH 1045 PM
MDT...
At 1016 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Enders Reservoir State
Recreation Area to 15 miles northwest of Benkelman to 6 miles
northwest of Haigler. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Haigler around 1025 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4001 10133 4000 10205 4035 10205 4035 10132
TIME...MOT...LOC 0416Z 312DEG 14KT 4033 10161 4017 10178 4007 10203
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
1030 PM MDT Fri Jun 13 2025
COZ090-140500-
Yuma County CO-
1030 PM MDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL YUMA COUNTY THROUGH
1100 PM MDT...
At 1030 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Haigler to 12 miles south
of Eckley. Movement was southeast at 5 mph.
HAZARD...Wind gusts up to 55 mph, half inch hail and locally heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Wray around 1035 PM MDT.
This includes Highway 385 between mile markers 230 and 250.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Torrential
rainfall with these storms may lead to localized flooding.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado. A Severe Thunderstorm Watch also remains in
effect until 300 AM MDT for northwestern Kansas...and southwestern
Nebraska.
&&
LAT...LON 3993 10205 3982 10249 4007 10251 4024 10205
TIME...MOT...LOC 0430Z 299DEG 5KT 4008 10203 3993 10244
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
1041 PM MDT Fri Jun 13 2025
KSZ001-NEZ079-080-140515-
Cheyenne KS-Hitchcock NE-Dundy NE-
1041 PM MDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS...DUNDY AND WESTERN HITCHCOCK COUNTIES IN
SOUTHWESTERN NEBRASKA THROUGH 1115 PM MDT/1215 AM CDT/...
At 1040 PM MDT/1140 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Wauneta to
7 miles north of Benkelman to 21 miles north of St. Francis to near
Haigler. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Benkelman around 1045 PM MDT.
Stratton around 1200 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT/400 AM
CDT/ for northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4035 10111 4010 10110 3991 10171 3991 10187
3993 10205 4020 10205 4026 10172 4035 10138
TIME...MOT...LOC 0440Z 300DEG 21KT 4029 10138 4015 10156 4008 10173
4004 10192
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
1115 PM MDT Fri Jun 13 2025
KSZ001-002-NEZ079>081-140545-
Rawlins KS-Cheyenne KS-Red Willow NE-Hitchcock NE-Dundy NE-
1115 PM MDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHEYENNE AND
NORTHERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS...SOUTHWESTERN RED
WILLOW...SOUTHEASTERN DUNDY AND HITCHCOCK COUNTIES IN SOUTHWESTERN
NEBRASKA THROUGH 1145 PM MDT/1245 AM CDT/...
At 1115 PM MDT/1215 AM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 3 miles east of
Stratton to 6 miles southwest of Benkelman. Movement was southeast at
30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
These storms will remain over mainly rural areas of northeastern
Cheyenne and northern Rawlins Counties in northwestern Kansas,
southwestern Red Willow, southeastern Dundy and Hitchcock Counties in
southwestern Nebraska, including the following locations... Max,
Blakeman, and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT/400 AM
CDT/ for northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4021 10048 3990 10087 3962 10137 4000 10179
4029 10110
TIME...MOT...LOC 0515Z 294DEG 28KT 4015 10115 4001 10163
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
1126 PM MDT Fri Jun 13 2025
COZ092-140600-
Cheyenne County CO-
1126 PM MDT Fri Jun 13 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH MIDNIGHT MDT...
At 1126 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Eads, or 29 miles southwest of Cheyenne Wells, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3881 10281 3878 10256 3861 10262 3862 10296
TIME...MOT...LOC 0526Z 233DEG 11KT 3861 10282
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KAKThe Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the first event began at 05:37 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270903, 1270908.